Six nursing homes were cited by the state Department of Public Health following lapses in care, including an accidental medication overdose, falls that resulted in injuries and failing to monitor residents.

Paradigm Healthcare Center of Torrington was cited and fined $1,160 in March after a January incident in which a resident being treated for hypertension, chronic pulmonary disease and lymphoma was given an accidental overdose of medication. A nurse mistakenly gave the resident 2.5 milliliters of morphine sulfate, 10 times the 0.25-milileter dose ordered by the treating physician, records show. The overdose resulted in lowered blood pressure and slowed breathing in the resident, who was taken to the emergency room and later discharged back to the center. Officials at the facility did not return a phone call seeking comment.

Highlands Health Care Center of Cheshire was fined $1,440 after a nurse's aide moved a resident to his or her side in bed while bathing and the resident slipped out of bed and onto the floor. The resident was cut and bruised and was transported to the local hospital. The resident needed five sutures in the left toe area and 11 sutures to the left knee, according to the July 1 citation. Officials at the facility did not return a phone call seeking comment.

A May inspection at the St. Camillus Center in Stamford resulted in a $1,680 fine. In February a resident who was found with a swollen right knee was transported to a local hospital where a knee immobilizer was applied, the citation states. The resident was returned to the center, but 16 hours later, the resident's leg had rotated and two small skin tears bleeding above the right knee were found by staff. The resident was transported back to the hospital and underwent surgical repair of the right femur fracture. In other cases, the center was cited for failing to use the proper padding when lifting residents with a Hoyer lift. Officials at the facility did not return a phone call seeking comment.

Amberwoods of Farmington was cited and fined $1,230 in June after records indicated that staff was not monitoring residents, as ordered by care plans and doctors. In one case, a resident with diabetes mellitus, hypertension, dysphagia, nausea with vomiting, was under a doctor's order for an increase in fluid intake and that the resident's input and output be monitored. The citation noted that a "review of the resident's daily flow sheets from April 1-4 failed to reflect that the resident's intake and output was monitored.''

On April 8, the resident was found unresponsive, transferred to a local hospital and moved to hospice care. The resident died on April 13, the citation states. In another case, a DPH review of records showed the intake and output of a resident with chronic kidney disease, urinary tract infection and a history of dehydration, was not done from May 3-7. In a third case, a resident's care records failed to reflect resident's intake and output and whether the resident was assessed for dehydration. Officials at the facility did not return a phone call seeking comment.

Aurora Senior Living of Cromwell was cited and fined $1,020 in May after an inspection concluded that a resident, whose diagnoses includes urinary frequency and chronic kidney disease, did not receive care for incontinence during a six-hour stretch of time, resulting in a nursing assistant at the center being fired, records show. The nursing assistant acknowledged finding the resident "soaking wet" but did not want to change the resident until a supervisor observed how the resident was left wet by staff from an earlier shift. The facility's administrator declined to comment on the citation.

Riverside Healthcare & Rehabilitation in East Hartford was cited and fined $2,390 in June for four separate incidents, most of which involved improper use of a mechanical lift when moving residents. In May, a resident suffered a broken hip after falling onto the floor when a certified nursing assistant incorrectly used a lift to move the resident from bed to wheelchair. In separate June incidents, two other CNAs improperly used a lift when moving two other residents from beds to wheelchairs, records show.

The facility also was cited for an April incident in which a resident with low potassium levels was hospitalized for several days after erroneously being given a medication that caused the potassium level to drop further.

An inspection found the resident was given Kayexalate, a potassium-removing resin, which exacerbated a potassium level that already was critically low. The nurse who administered two doses of the medication knew it typically is used to combat elevated potassium levels, but failed to question the order or contact the medical provider for further direction, according to the DPH citation. Officials at the facility did not return a phone call seeking comment.

This story was reported under a partnership with the Connecticut Health I-Team (www.c-hit.org).